Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

January 8, 1998Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 8, 1998, 12:54 AM EST for Carroll County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 12:54 AM EST (05:54 UTC)
Expired
Jan 8, 1998, 1:40 AM EST
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS01 KRNK 080557
SVRRNK
VAC035-080640-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 140 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...CARROLL COUNTY
 
AT 1255 AM DOPPLER RADAR IN BLACKSBURG INDICATED A SEVERE
THUNDERSTORM MOVING OUT OF NORTHWEST SURRY COUNTY AND INTO
SOUTHWEST CARROLL COUNTY NEAR THE TOWN NEAR LAMBSBURG. THIS STORM
WILL LIKELY PRODUCE DAMAGING WINDS AS IT MOVES NORTHEAST ABOUT 40
MPH. THIS STORM WILL AFFECT THE FANCY GAP AND HILLSVILLE AREAS BY
145 AM.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 8:05 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jan 7, 8:05 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EST WED JAN 7 1998

RECOMMENDATIONS...
ALL...FLASH FLOOD WATCH STILL LOOKS GOOD OVERNIGHT WITH PROGD LOW
LEVEL JET...SOME UPSLOPE ENHANCEMENT AND SATUARATED GROUND FRM
RECENT SNOWMELT AND TODAYS RAIN. WOULD SUGGEST GOING WITH LOW TEMPS
NEAR CURRENT READINGS BASICALLY IN THE 60S.

DISCUSSION...
KFCX 88D AT 00Z SHWD RAIN CONTINUES THIS EVENING ACRS MOST OF
SCOPE. VAD WIND PRFL SHWD STRNG S WINDS ARD 20 TO 60 KNTS. SAT LOOP
INDCTD ENHANCED CLOUDS ACRS PORTIONS OF KY AND SRN OHIO. ALSO A FEW
ENHANCE PATCHES ARE NOTED TO OUR SOUTH. MOISTURE CHNL PIX PLACES
UPPER LOW ACRS TX. RECORD HIGH SET HERE IN BLACKSBURG AT 63.1
DEGREES BREAKING OLD RECORD OF 61 SET IN 1955. RNK 00Z SOUNDING
LOOKED MOIST WITH PREC WATER AT 1.34 INCHES. MODELS HAD DIFERING
OPINIONS ON TIMING AND INTENSITY. VIGOROUS UPPER LEVEL SYSTEM OVER
LOWER MISS VALEY WILL MOVE NNE OVR THE NEXT 48 HOURS.  DEEP MOIST S
FLOW AHEAD OF UPR LEVEL SYSTEM WILL TRANSPORT COPIUS AMOUNTS OF
MOISTURE NORTHWARD ACRS THE AREA. SFC FNT WILL MOVE EAST ACRS FA
THUR NIGHT INTO FRIDAY. ANYHOW...TONIGHT FORECAST...RAIN...HEAVY AT
TIMES CONTINUES INTO THURSDAY. CRW...THANKS FOR THE DSCN.
KK

In the hours before

Special weather statement, Jan 8, 12:40 AM EST, 14 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EST THU JAN 8 1998

...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY
   OVERNIGHT...

A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING
EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA THIS MORNING.  SOME VERY STRONG AND GUSTY
WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS
POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT
SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE
HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT.

IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

JDS
Special weather statement, Jan 8, 12:40 AM EST, 14 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EST THU JAN 8 1998

...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY
   OVERNIGHT...

A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING
EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA THIS MORNING.  SOME VERY STRONG AND GUSTY
WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS
POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT
SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE
HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT.

IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:31 AM ESTFlash Flood WarningRNKGiles, Pulaski2 hr
Jan 8, 2:18 AM ESTFlash Flood WarningRNKMontgomery2 hr
Jan 8, 3:29 AM ESTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKAlleghany, City of Covington2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKCity of Lexington2 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington6 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKCity of Buena Vista6 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista3 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKCity of Lexington3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.